Iowa, 2018

Blizzard in Iowa, November 25, 2018

November 25, 2018 · NWS DMX · 17 events in 17 counties and zones

An amplified upper level trough, cut off at times, swept through Kansas, Missouri and Illinois. The attendant surface low also swept through Kansas and Missouri on a similar path, well south of Iowa.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An amplified upper level trough, cut off at times, swept through Kansas, Missouri and Illinois. The attendant surface low also swept through Kansas and Missouri on a similar path, well south of Iowa. The surface low was tightly wound, slowly deepening from about 998mb to 994mb as it traveled south of the state. Precipitation associated with the warm advection wing and wrap around areas initially saw rainfall during the evening and overnight hours of the 24th into the 25th before transitioning over to snow as colder air filtered in. An extremely tight precipitation/snowfall gradient set up roughly along Interstate 80 and south as precipitation processes battled a cold, dry air intrusion from the north. As a result, gradients in the snowfall were so tight that some areas that received 6 to 8 inches of snowfall or more were only a dozen or so miles south of areas that received as little as an inch or less. Throughout the day, the heaviest banded snowfall remained situated over southern Iowa, resulting in numerous reported snowfall amounts in excess of a foot and as high as 16 to 17 inches. While the snow tended to be on the heavy and wet side, strong winds on the backside of the low, gusting in excess of 40 mph regularly, helped degrade conditions and keep visibilities well below a quarter to half mile throughout much of the mid to late morning and afternoon.

As one might imagine, numerous travel issues were reported in the heaviest hit areas, including dozens of vehicles in ditches along Interstate 35 south of Des Moines, and temporary closures of the interstate due to disabled vehicles on the roadway. Fortunately, reported power issues were generally intermittent, and tree damage was not substantial.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 25, 5:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 25, 5:46 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
546 AM CST Sun Nov 25 2018

.SHORT TERM.../Today through Tonight/
Issued at 430 AM CST Sun Nov 25 2018

...Blizzard conditions expected across southern Iowa Today...

Potent system was intensifying across southern Kansas this morning
with strong cold advection at the surface across Iowa.
Precipitation has been slow to expand into the state overnight
with plenty of dry low level air to overcome. However, increasing
frontogenetical forcing and isentropic lift have lead to deeper
saturation over the past couple of hours and light rain and snow
is beginning along the I80 and Highway 92 corridors across central
Iowa. Lift will explode into the morning across southern Iowa as
upper low deepens as it travels across Missouri. Moisture
transport will also increase as deeper moisture arrives from the
Gulf and the wind fields strengthen. This forcing bonanza will
lead to an extensive precipitation shield across southern Iowa by
late morning with moderate to heavy snowfall rates of up to two
inches per hour in southern Iowa with the most intense forcing in
the dendritic growth zone. There was also elevated instability
noted near the southern border by this afternoon and thunder
remains a distinct possibility which would also enhance snowfall
rates.

Strong near surface cold advection and increasing pressure
gradient will enhance north winds through the day. Winds of 20 to
30 mph with gusts to 40 mph are expected over much of central Iowa
during the day and with these winds combined with the heavy snow
in the south, blizzard conditions seem likely to be widespread.
There is also some concern for power outages from broken limbs
in the blizzard area as amounts are now expected to near a foot
in the south. Travel will likely be very difficult if not
impossible in places of southern Iowa during the afternoon into
the early evening as the heaviest snow is falling.

The system will depart this evening with snow ending gradually
from west to east across southern Iowa. Conditions are likely to
be treacherous overnight in the south given the high snowfall
rates will make it hard to keep roads clear until the
precipitation ends. Relatively brisk winds overnight will also
keep the snow on the ground moving as well. Cold air will then be
in place into next week as the storm exits the region.

.LONG TERM.../Monday through Saturday/
Issued at 430 AM CST Sun Nov 25 2018

Below normal temperatures can be expected for much of the week,
especially in the south where extensive snow cover will be in
place. Quiet weather is expected until Wednesday when warm
advection intensifies. There will be a threat for snow by later
Wednesday into Wednesday night associated with increasing
isentropic lift. Thereafter, the forecast becomes much more
uncertain with a large trof/system set to affect the state by next
weekend according to the Euro. However, GFS is not nearly as
bullish with the precipitation and continues with the below
normal temperatures into next weekend.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 547 AM CST Sun Nov 25 2018

Widespread IFR conditions are expected across much of the area
today, especially the southern half of Iowa where widespread
moderate to heavy snow will significantly reduce ceilings and
visibilities today into the early evening. LIFR conditions are
expected at KOTM for several hours this afternoon into the
evening. Strong north winds are also expected for much of the
period as low pressure passes Iowa to the south. Drier air will
deepen tonight with VFR conditions becoming widespread in most
locations toward the end of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 PM CST this evening for IAZ049-
050-057>061-070.

Blizzard Warning until midnight CST tonight for IAZ075-085-086-
096-097.

Blizzard Warning until 9 PM CST this evening for IAZ062-071>074-
081>084-092>095.

&&

SHORT TERM...Cogil
LONG TERM...Cogil
AVIATION...Cogil
Hazardous weather outlook, Nov 25, 3:29 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 AM CST Sun Nov 25 2018

IAZ062-071>075-081>086-092>097-261200-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
329 AM CST Sun Nov 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Blizzard Warning is in effect for the area today into tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however, snowfall reports
are appreciated.

IAZ049-050-057>061-070-261200-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-
329 AM CST Sun Nov 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area today into
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however, snowfall reports
are appreciated.

IAZ004>007-015>017-023>028-033>039-044>048-261200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-
329 AM CST Sun Nov 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lee

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 blizzard. Local standard time, as filed.

Blizzard, Adair

When
November 25, 7:00 AM CST to 3:00 PM CST
Where
Adair forecast zone
Reported by
AWOS
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Blizzard, Adams

When
November 25, 7:00 AM CST to 5:00 PM CST
Where
Adams forecast zone
Reported by
AWOS
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Blizzard, Taylor

When
November 25, 7:00 AM CST to 7:00 PM CST
Where
Taylor forecast zone
Reported by
AWOS
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Blizzard, Union

When
November 25, 7:00 AM CST to 7:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Blizzard, Ringgold

When
November 25, 7:00 AM CST to 7:00 PM CST
Where
Ringgold forecast zone
Reported by
AWOS
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Blizzard, Madison

When
November 25, 7:00 AM CST to 3:00 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Blizzard, Warren

When
November 25, 8:00 AM CST to 3:00 PM CST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Blizzard, Clarke

When
November 25, 8:00 AM CST to 7:00 PM CST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Blizzard, Decatur

When
November 25, 8:00 AM CST to 7:00 PM CST
Where
Decatur forecast zone
Reported by
ASOS
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Blizzard, Lucas

When
November 25, 8:00 AM CST to 7:00 PM CST
Where
Lucas forecast zone
Reported by
AWOS
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Blizzard, Marion

When
November 25, 8:00 AM CST to 7:00 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Blizzard, Monroe

When
November 25, 8:00 AM CST to 8:00 PM CST
Where
Monroe forecast zone
Reported by
AWOS
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Blizzard, Mahaska

When
November 25, 9:00 AM CST to 8:00 PM CST
Where
Mahaska forecast zone
Reported by
AWOS
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Blizzard, Appanoose

When
November 25, 12:00 PM CST to 9:00 PM CST
Where
Appanoose forecast zone
Reported by
AWOS
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Blizzard, Wapello

When
November 25, 12:00 PM CST to 9:00 PM CST
Where
Wapello forecast zone
Reported by
ASOS
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Blizzard, Davis

When
November 25, 12:00 PM CST to 9:00 PM CST
Where
Davis forecast zone
Reported by
AWOS
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Blizzard, Wayne

When
November 25, 12:00 PM CST to 8:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788693, 788694, 788695, 788699, 788700, 794818, 788697, 788702, 788703, 788704, 788705, 788707, 788706, 788708, 788709, 788710, 794817.